Texas, 2018

Wildfire in Texas, March 14, 2018

March 14, 2018 · NWS EWX · 1 event in 1 county or zone

An arsonist set a house and a recreational vehicle on fire and these spread to consume five acres northwest of Fredericksburg. Two structures and the RV where destroyed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An arsonist set a house and a recreational vehicle on fire and these spread to consume five acres northwest of Fredericksburg. Two structures and the RV where destroyed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 14, 10:06 AM CST, 24 minutes earlier.

Area forecast discussion, Mar 14, 10:06 AM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1106 AM CDT Wed Mar 14 2018

.UPDATE...
High clouds associated with the right entrance region of a jet streak
aloft are a bit more widespread then the previously expected, so we
have expanded this cloud deck a bit further northeast in the grids.
In addition, model trends decreased temperatures about a degree due
to the slight increase in cloud cover, so our forecast follows suit.
Otherwise, no significant changes to the forecast have been made,
with winds continuing to veer late this morning and afternoon to
become southeasterly at 5-10 mph.

&&

.PREV DISCUSSION... /ISSUED 626 AM CDT Wed Mar 14 2018/

AVIATION...
VFR flying conditions continue today through tonight with clouds
above FL100. Lower level moisture with SCT MVFR level clouds will
return after 12Z Thursday with CIGs possible after 18Z. NE winds
around 5 KTs will turn to SE at 5 to 10 KTs most areas by early this
afternoon, except 10 to 15 KTs and gusty out west.

PREV DISCUSSION... /ISSUED 347 AM CDT Wed Mar 14 2018/

SHORT TERM (Tonight through Thursday Night)...
The cool morning lows today will not be revisited for several days,
and possibly until autumn if the gfs out to 16 days is to be
accurate. A persistent zonal flow pattern over the Srn US will
resume and bring southerly winds and increasing Gulf moisture for
tonight through Thursday night. Morning cloudiness will curb daytime
high temp trends for Thursday with more sunshine breaking through
today for near normal daytime temps each day; above normal temps will
then resume for the long-term forecast.

Breezy conditions are expected to develop Thursday into Thursday
night which could generate a few sprinkles or light rain showers. No
significant rainfall amounts are expected either period.

LONG TERM (Friday through Wednesday)...
A compact shortwave disturbance deepens while moving into Kansas
Friday morning which sends a surface low and trailing dry-line
feature eastward out of West TX. The surface pattern becomes more
disconnected with this feature over South Central TX, leaving the
dry-line feature hung up along a SW-NE orientation from the Srn
Edwards Plateau to the DFW metro area while winds above the boundary
layer are able to push the drier W TX air farther east Friday
morning. This initially leaves the dry-line in a weakened state, but
mixing during the day forces the deeper moisture eastward into SE
TX. The loosely defined dry-line may settle just east of the I-35
corridor and generate some isolated afternoon storms over the Coastal
Prairies. Slight chance PoPs for storms could then expand westward
Friday night into Saturday as the dry-line works its way back toward
W TX.

Limited dynamics aloft and moisture depth near the dry-line has us
leaning toward little or no deep convection using the deterministic
medium range model consensus, but the flat SWly flow aloft pattern
could easily churn up an embedded short-wave as is suggested in the
past couple TX Tech WRF forecasts for Thursday/Thursday night over W
TX. A weak disturbance is suggested to pass just north of the
forecast area and enhance the chance of dry-line storms over North
Central TX. Earlier model runs had a cold front settling over Central
TX Saturday the deterministic trends are backing away on this
happening. Thus will cap thunderstorm chances at 20 percent, thinking
an occasional early or mid-morning streamer shower is more likely.

The best chance of deep convection may be Sunday when another compact
disturbance enters the Central Plains. Again South Central TX will be
dynamics challenged and could have the dry-line overrun the area and
leave us dry. The gfs and older runs of the ECM have the greater
influence on blended guidances, so later forecasts could trend back
from "Chance" to "Slight Chance" should the more recent ECM models
prove more accurate.

A mostly dry front arrives Monday with breezy conditions possibly
creating an elevated fire weather day. Temps hardly budge for Monday
afternoon, but should return to near mid- March normals Tuesday into
next Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              70  51  74  63  86 /   0   0  10  20  20
Austin Bergstrom Intl Airport  69  48  73  62  85 /   0   0  20  20  20
New Braunfels Muni Airport     71  49  72  62  86 /   0   0  20  20  20
Burnet Muni Airport            67  48  72  60  86 /   0   0  -   20  10
Del Rio Intl Airport           70  53  77  60  89 /   0  -   -   10  -
Georgetown Muni Airport        68  48  73  62  85 /   0   0  10  20  20
Hondo Muni Airport             72  51  72  62  88 /   0   0  10  20  20
San Marcos Muni Airport        70  48  73  62  86 /   0   0  20  20  20
La Grange - Fayette Regional   69  48  74  63  83 /   0   0  20  20  20
San Antonio Intl Airport       71  51  71  63  86 /   0   0  20  20  20
Stinson Muni Airport           71  51  72  63  87 /   0   0  20  20  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...Williams
Synoptic/Grids...LH
Hazardous weather outlook, Mar 14, 2:03 AM CST, 8 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
303 AM CDT Wed Mar 14 2018

TXZ171>173-183>194-202>209-217>225-228-150900-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
303 AM CDT Wed Mar 14 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Gillespie

When
March 14, 10:30 AM CST to 3:00 PM CST
Where
Gillespie forecast zone
Property damage
$300,000
Reported by
Newspaper
Coordinates
30.318, -98.946 (the zone’s center; the record gives no point)

An arsonist set a house and a recreational vehicle on fire and these spread to consume five acres northwest of Fredericksburg. Two structures and the RV where destroyed.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745586.